Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds & liver
Jul 25, 2000

I take Combivir and Sustiva. Haven't felt this good in years and incredible energy level. Nondetectible and Cd4 has soared. I have a concern though, I understand that the they are very hard on the liver. Is there anything that I can take to help relieve the stress on my liver?

Response from Dr. Pavia

I am glad you are feeling great. Liver side effects can occur with many of the meds we use, but they are not necessarily "hard on the liver" in most people. Other things that influence how the liver does, including hepatitis B or C, other drugs (including complementary and alternative ones) and alcohol.

I like to check blood work every 3 months for people on meds, and to check everyone for Hepatitis a, b and c. If the tests are normal, you probably don't need to worry. Avoid excess booze (hard to define...), recreational drugs, and talk with your provider about whether you need any vaccines. Milk thistle has been touted for "liver protection" but I think we don't know enough yet to recommend it, and we have not looked at all of the drug interactions. However, good studies need to be done on milk thistle and other promising herbal therapies.

Andrew T. Pavia, M.D.



Previous
BEST COMBO?
Next
combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement